The Quetiapine Question 

I’m not ok. I keep trying and trying to be ok but I’m failing. I’m not ok. I rang the DBT support line yesterday and spoke to Monica. I told her I was “shit scared” because of urges to cut my own throat, or slit my arm lengthways or, quite bizarrely, to cut a very basic skeleton outline on to my body. I’m not ok. We’re getting that aren’t we? There’s no way round it: those thoughts are distressing. And they persist. All the time. All the time. All. The. Fucking. Time.

Monica was really helpful and by the end of the call I felt that I had the control, not the thoughts. I felt peaceful when I went to sleep last night. I had hoped I had turned a corner.

I hadn’t.

Another night of vivid nightmarish dreams filled with people from my past. I woke up with that dread – you know the dread when you have a full day, filled with minutes, ahead of you? Yeah, that one. I had my daughter today so was really determined to be the best mum I could be (accepting my current limitations).  In truth there were two points in the day when I did think positively about myself and thought hey, you know, I am quite good at parenting. Ugh. Having a positive thought just causes the negatives to pile on and kick me harder. Die positive die. 

So, is it time for the quetiapine I wonder? The quetiapine question. It was first suggested by the psychiatrist back in July; five shitty months ago. Then when I saw him again a couple of months ago we discussed quetiapine and the side effects. Sorry, that should say god-awful side effects. Nora’s mentioned it a few times since, particularly when I see things or have the whole believing I can fly thing. I spoke to the GP, Dr H about it too. Without telling me to go on it he did describe a lot of the potential positives. So why not take it? Why not indeed.

The weight gain. 

That’s it really. Like all psychiatric meds it has a huge list of potential side effects but there is one thing that is universally acknowledged about quetiapine and that is weight gain. Sigh. I’ve lost 10kgs. It’s not been easy and I have more to lose. A magic pill that will put it all back on? I’d have to be mad to take it. I am mad though. Mad enough to be scared of cutting my own throat. What is a girl to do?

The scientist in me knows that the only way to know what quetiapine will do to me is to take it. To experiment. I’m so scared. You know once upon a time when I was a ‘proper’ chemist I worked for the company that discovered quetiapine. I sat in many a meeting where it’s sale projections were presented. Licensed for schizophrenia the drug was having greater success than initially anticipated. As such it was being investigated for other uses. Things like major depressive disorder. People like me. It’s that line again – the line between the normal observer and the mad patient. The them and us line. The line I’ve crossed. Well, that’s depressing but in reality there isn’t a line is there? That’s just my black and white thinking again I suppose.

So the quetiapine question rumbles on. So much to gain; in every sense. I feel defeated that I’m having to consider this med on top of the venlafaxine, the propranolol, the promethazine, and the lorazepam. How the fuck did this happen?! And I’m using DBT skills as best I can. What will it take?! What?! Someone tell me please! 

I just want to give up but I can’t. Can’t. Won’t. There is no question about that. 

Advertisements

6 thoughts on “The Quetiapine Question 

  1. JJ says:

    While I don’t want to weigh in on the question, I’m hesitant to suggest it bc you’re already on a few. 😕
    Also I’m glad you called the help line.

    Like

  2. patsyk05 says:

    Hi. I am on quetiapine and as yet not had any weight gain. I am only on 150mgs but titrating up to 300mgs so we shall see. The only medication I have put on weight with so far was depakote which caused me to binge eat. I was terrified to take quetiapine but decided to be practical and weigh myself on starting and then weigh myself weekly. I am being fairly careful with my diet but not rigidly so and walking more. If I do put much weight on I’ll come off it which would be a shame as I am really doing well on it (better than all the other medications I have taken. I am not having cravings for sweet food or carbs which seems to happen with some people.
    Take care everyone! 🙂

    Like

    • Trudy Amygdala says:

      I’ve been on Quetiapine for about 3.5 to 4 months now. 200mgs once daily. I’ve lost quite a lot of weight on it by monitoring my daily calorie intake and increasing my exercise. For the first time in my adult life I have a healthy BMI! When I was researching Quetiapine the weight gain thing seemed so inevitable that I really worked on it, knowing that the gain could still come (from reading online), so I’d know if it was really the drug or my lifestyle. I’m really happy (for a mental person!) with Quetiapine. So many of my symptoms have settled – it’s great. I did go through a really deep suicidality when I started it and that was tough.
      But yeah, thumbs up from me for Quetiapine. I feel very very lucky.

      Liked by 2 people

    • Trudy Amygdala says:

      It’s good to hear positive experience. People understandably share a lot of the horrible side effects that these meds can bring but it’s important to remember that they can work for some.
      I’ve been on 200mg of Quetiapine for months now and have continued to lose weight (I’m trying, it’s not an accident!), I sleep so much better and I’m training for a half marathon.
      It’s just such a shame that we can’t know which meds will work for us until we try them.
      Keep well x

      Liked by 2 people

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s